South Dakota, 2012

Damaging Winds in South Dakota, July 5, 2012

July 5, 2012 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm developed over southwestern Butte County and tracked north of Belle Fourche, producing wind gusts as high as 90 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over southwestern Butte County and tracked north of Belle Fourche, producing wind gusts as high as 90 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 1:34 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 5, 1:34 PM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT THU JUL 5 2012

.DISCUSSION...20Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER EASTERN
NORTH DAKOTA AND MINNESOTA. LOW PRESSURE WAS CENTERED OVER CENTRAL
WYOMING WITH A TROUGH EXTENDING SOUTHWARD ACROSS EASTERN
COLORADO. WARM FRONT EXTENDS EASTWARD FROM THE LOW IN WYOMING
ACROSS NORTHERN NEBRASKA WITH STORMS DEVELOPING ALONG THE FRONT IN
NORTH CENTRAL NEBRASKA. LATEST WV SAT IMAGE SHOWS A PLUME OF
ABUNDANT MID/HIGH LEVEL MOISTURE STREAMING NORTHWARD INTO THE
FORECAST AREA.

LATEST MODEL RUNS SHOW A SFC LOW DEVELOPING IN NORTHEASTERN
COLORADO LATE THIS AFTERNOON AS THE WYOMING LOW WEAKENS. THE LOW
PRESSURE SYSTEM WILL THEN MOVE NORTHEASTWARD INTO CENTRAL SOUTH DAKOTA
BY 12Z FRIDAY. THE PREVIOUSLY MENTIONED WARM FRONT WILL PUSH
NORTHWARD TONIGHT AS THE LOW LEVEL JET INCREASES OVER WESTERN
SOUTH DAKOTA...WITH THE FRONT NEARING THE ND/SD BORDER BY 12Z
FRIDAY. LIFT ALONG AND NORTH OF THE FRONTAL BOUNDARY WILL PROVIDE
THE FORCING FOR THUNDERSTORM DEVELOPMENT TONIGHT...WITH SOME SEVERE
STORMS POSSIBLE.

FRIDAY/SATURDAY...INITIAL SYSTEM MOVES NORTH WITH RESIDUAL
MOISTURE LEFT BEHIND OVER THE WEST. SURFACE HIGH SLIPS INTO THE
CWA FROM THE NORTHEAST WHICH WILL KEEP THINGS DRIER IN THE EAST THAN
PREVIOUS GUIDANCE. THEREFORE HAVE PUSHED THE POPS BACK TO THE
WEST...MAINLY OVER NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA.
TEMPERATURES WILL BE NOTICEABLY COOLER...BUT CLOSE TO GUIDANCE.

EXTENDED...THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES INTO
SUNDAY WITH THE MONSOONAL FLOW PATTERN STILL IN PLACE. FOR THE START
OF NEXT WEEK...THE UPPER LEVEL RIDGE BUILDS BACK ACROSS THE GREAT
BASIN AREA...RESULTING IN NORTHWEST FLOW FOR THE CWA. A WEAK SHORT
WAVE MAY BRING A SLIGHT CHANCE FOR AFTERNOON SHOWERS OVER THE BLACK
HILLS. FOR THE REST OF THE EXTENDED PERIOD...DRY CONDITIONS AND
ABOVE AVERAGE TEMPERATURES WILL RETURN.

&&

.AVIATION...18Z TAF UPDATE
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS
AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. BY LATE
AFTERNOON/EARLY EVENING...STRONG STORMS WILL BRING HEAVY RAIN
CREATING MVFR CONDITIONS AND LOCALIZED IFR CONDITIONS. BEST CHANCES
FOR STORMS WILL BE OVER NORTHEAST WYOMING...THE BLACK HILLS
AREA...AND NORTHWEST SOUTH DAKOTA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...WFO UNR
Hazardous weather outlook, Jul 5, 3:06 AM MST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
406 AM MDT THU JUL 5 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
406 AM MDT (506 AM CDT) THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING RATHER WIDESPREAD THUNDERSTORMS TO THE
REGION THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
GOLF BALL SIZE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT.
HOWEVER...ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING ACROSS PORTIONS OF WESTERN SOUTH DAKOTA...MAINLY
NEAR AND EAST OF THE BLACK HILLS.

LOCALLY HEAVY RAIN MAY OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS THROUGH MONDAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL SOUTH
DAKOTA FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 5, 2:23 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
323 PM MDT THU JUL 5 2012

SDZ012-025-WYZ057-071-052230-
BUTTE SD-NORTHEASTERN CROOK WY-NORTHERN FOOT HILLS SD-WYOMING BLACK
HILLS WY-
323 PM MDT THU JUL 5 2012

...STRONG THUNDERSTORMS FOR EASTERN CROOK...NORTHWESTERN
LAWRENCE AND SOUTHWESTERN BUTTE COUNTIES UNTIL 430 PM MDT...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF BEULAH...OR 9 MILES
NORTHWEST OF DOWNTOWN SPEARFISH...MOVING NORTH-NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEULAH...
  DOWNTOWN BELLE FOURCHE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
9...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 201 AND
207...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4479 10367 4448 10391 4446 10399 4447 10405
      4445 10406 4444 10414 4453 10420 4489 10408
TIME...MOT...LOC 2123Z 198DEG 16KT 4459 10398

BUNKERS
Special weather statement, Jul 5, 2:41 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT THU JUL 5 2012

SDZ044-052230-
BENNETT SD-
341 PM MDT THU JUL 5 2012

...STRONG THUNDERSTORM FOR CENTRAL BENNETT COUNTY UNTIL 430 PM MDT...

AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF MERRIMAN...OR 15 MILES
SOUTHEAST OF MARTIN...MOVING NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MARTIN...
  LACREEK WILDLIFE REFUGE...
  TUTHILL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4336 10175 4335 10135 4299 10145 4298 10148
      4299 10173
TIME...MOT...LOC 2141Z 187DEG 28KT 4299 10159

BUNKERS
Local storm report, Jul 5, 4:09 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     ECHETA                  44.45N 105.86W
07/05/2012  M63 MPH          CAMPBELL           WY   MESONET

            ECHETA AUTOMATED RAWS SITE ECEW4

&&

WFO UNR
Special weather statement, Jul 5, 4:11 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
511 PM MDT THU JUL 5 2012

SDZ012-052345-
BUTTE SD-
511 PM MDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE COUNTY UNTIL
545 PM MDT...

AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRUITDALE...
  BELLE FOURCHE RESERVOIR...

&&

LAT...LON 4494 10388 4473 10354 4462 10381 4472 10406
TIME...MOT...LOC 2311Z 227DEG 14KT 4472 10389

CARSTENS
Special weather statement, Jul 5, 4:17 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
517 PM MDT THU JUL 5 2012

SDZ029-030-074-060000-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
517 PM MDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER COUNTY UNTIL 600
PM MDT...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF BUFFALO GAP...OR 13 MILES
NORTHEAST OF DOWNTOWN HOT SPRINGS...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRBURN...
  CUSTER PARK GAME LODGE...
  CENTER LAKE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4354 10347 4386 10346 4386 10344 4379 10297
      4349 10324
TIME...MOT...LOC 2317Z 197DEG 20KT 4360 10332

CARSTENS
Local storm report, Jul 5, 4:19 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     17 N DOWNTOWN GILLETTE  44.54N 105.50W
07/05/2012  E60 MPH          CAMPBELL           WY   PUBLIC

&&

ME

The radar

The Rapid City radar (KUDX), 106 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
July 5, 4:35 PM MST
Where
Butte County, Belle Fourche Airport
Measured
79 kt (91 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
44.730, -103.860

A door was blown off a hangar.

Thunderstorm Wind, Butte

When
July 5, 5:00 PM MST
Where
Butte County, 4.41 mi NNW of Belle Fourche Airport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.793, -103.878

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Butte

When
July 5, 5:30 PM MST
Where
Butte County, 12.09 mi NNE of Belle Fourche Airport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.900, -103.801

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381849, 381852, 381855.